Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Billings, MT

August 11, 2011Big Horn County, Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Aug 11, 2011, 4:00 PM MDT for Big Horn County, Yellowstone County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2011, 4:00 PM MDT (22:00 UTC)
Expired
Aug 11, 2011, 5:00 PM MDT
In force
60 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

Counties Big Horn County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 59 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:49 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 11, 3:49 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
349 PM MDT THU AUG 11 2011

.SHORT TERM...VALID FOR FRI AND SAT...

MODELS CONTINUE TO BE ON TRACK FOR THE GOOD POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS OUR CENTRAL AND EASTERN ZONES THIS AFTERNOON
AND EVENING. A POTENT UPPER LOW CURRENTLY OVER NORTHWEST MONTANA
WILL MOVE EAST ACROSS THE NORTHERN PORTIONS OF THE STATE THROUGH
THIS EVENING. AN UNSETTLED SOUTHWEST FLOW ALOFT AHEAD OF THE
UPPER LOW WILL BE OVER OUR FORECAST AREA THROUGH MOST OF THIS
EVENING. AS THE LOW MOVES EAST ACROSS THE NORTHERN PORTIONS OF
THE STATE IT WILL ALLOW FOR A COOL FRONT TO MOVE ACROSS THE
FORECAST AREA BRINGING A WIND SHIFT TO THE NORTHWEST THIS EVENING
ALONG WITH SLIGHTLY COOLER TEMPERATURES. THE HRR MODEL HAS BEEN
CONSISTENTLY SHOWING THUNDERSTORMS BLOSSOMING OVER OUR CENTRAL
ZONES THIS AFTERNOON AND PUSHING EAST DURING THE EVENING HOURS.
ANY THUNDERSTORM WILL HAVE THE POSSIBILITY OF BEING SEVERE AS
SHEAR IS BETTER TODAY THAN THE PAST FEW DAYS...SO LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. IN ADDITION...PRECIP WATERS
REMAIN AROUND AN INCH OR SLIGHTLY HIGHER SO HEAVY RAIN WILL AGAIN
BE LIKELY WITH ANY OF THE THUNDERSTORMS. LOOK FOR THE ACTIVITY TO
PUSH INTO THE DAKOTAS LATE TONIGHT WITH DRIER NORTHWEST WINDS AND
COOLER TEMPERATURES MOVING INTO THE ENTIRE FORECAST AREA.
OVERNIGHT LOWS WILL BE SLIGHTLY COOLER THAN LAST NIGHT WITH 40S
TO LOWER 50S WEST OF BILLINGS AND UPPER 50S ACROSS THE EASTERN
ZONES.

HIGH PRESSURE RIDGING WILL BUILD BACK ACROSS THE FORECAST AREA
FRIDAY THROUGH SATURDAY BRINGING A RETURN TO DRY CONDITIONS.
TEMPERATURES WILL GRADUALLY WARM AS WELL WITH READINGS BACK INTO
THE UPPER 80S TO AROUND 90 DEGREES BY SATURDAY. HOOLEY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

SUNDAY THE UPPER RIDGE SHIFTS EAST WITH TEMPERATURES REMAINING
WARM BUT SOUTHWEST FLOW ALOFT ALLOWING A RETURN OF THE
THUNDERSTORM THREAT. PATTERN BECOMES SLOWLY PROGRESSIVE MONDAY
THROUGH WEDNESDAY AS AN UPPER TROUGH PUSHES INTO THE PACIFIC
NORTHWEST AND BC. THIS WILL KEEP THUNDERSTORMS IN THE FORECAST AND
COOL THE TEMPERATURES A COUPLE OF DEGREES EACH DAY. A STRONGER
COOL DOWN MAY OCCUR ON WEDNESDAY WITH THUNDERSTORM POTENTIAL A BIT
GREATER BUT GFS AND ECMWF ARE A DAY OFF INT TIMING SO HOLDING OFF
THAT FAR OUT BEFORE HIGHLIGHTING A STRONGER AIRMASS CHANGE. BORSUM

&&

.AVIATION...

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING...BECOMING NUMEROUS AS THEY APPROACH SOUTHEAST MONTANA.
STRONG WIND GUSTS WILL BE THE PRIMARY THREAT FOR MOST LOCATIONS.
HEAVY RAIN AND SIZABLE HAIL WILL BE A CONCERN GENERALLY EAST OF
KBIL. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 054/084 054/089 057/092 060/091 059/089 058/084 056/081
    20/U    00/U    01/U    22/T    22/T    22/T    22/T
LVM 047/079 048/086 049/091 051/088 048/086 049/084 048/082
    20/U    00/U    01/U    22/T    22/T    22/T    22/T
HDN 056/086 056/092 057/095 060/094 059/093 058/087 056/083
    30/U    00/U    01/U    22/T    22/T    22/T    22/T
MLS 059/084 058/090 060/094 063/093 062/093 061/087 060/083
    61/B    00/U    01/U    22/T    22/T    22/T    22/T
4BQ 057/084 056/088 059/093 061/092 061/092 060/087 057/084
    60/B    00/U    01/U    22/T    22/T    22/T    22/T
BHK 057/079 056/085 058/089 062/091 061/090 059/086 058/081
    62/T    00/U    01/U    22/T    22/T    22/T    22/T
SHR 053/081 053/088 055/091 057/091 057/089 056/086 055/082
    30/U    00/U    01/U    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 11, 2:44 PM MDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT THU AUG 11 2011

MTZ028>042-056>058-063>068-WYZ098-099-122045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
244 PM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A
LINE FROM RYEGATE TO RED LODGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Aug 11, 1:00 PM MDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
100 PM MDT THU AUG 11 2011

MTZ040-041-068-112000-
CRAZY MOUNTAINS MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT-
100 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK AND NORTHERN SWEET
GRASS COUNTIES UNTIL 200 PM MDT...

AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTHEAST OF CLYDE PARK...OR 27 MILES
NORTHWEST OF BIG TIMBER...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MELVILLE AROUND 130 PM MDT.
SOURDOUGH AROUND 140 PM MDT.

LAT...LON 4619 11054 4622 10967 4575 10970 4601 11055
TIME...MOT...LOC 1900Z 272DEG 31KT 4610 11033
Special weather statement, Aug 11, 2:25 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT THU AUG 11 2011

MTZ034-039-112115-
EASTERN CARBON MT-NORTHERN STILLWATER MT-
225 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON AND EASTERN
STILLWATER COUNTIES UNTIL 315 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF COLUMBUS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

THIS STORM WILL IMPACT JOLIET...PARK CITY...ROCKVALE... SILESIA...
AND EDGAR THROUGH 315 PM MDT.

LAT...LON 4549 10935 4567 10935 4568 10889 4562 10883
      4564 10878 4556 10880 4555 10876 4552 10876
      4552 10870 4546 10869 4546 10865 4544 10867
TIME...MOT...LOC 2024Z 272DEG 23KT 4558 10922
Special weather statement, Aug 11, 2:33 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT THU AUG 11 2011

MTZ029-034-035-042-112130-
GOLDEN VALLEY MT-MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE
MT-
233 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
NORTHEASTERN STILLWATER...CENTRAL YELLOWSTONE AND SOUTHERN
MUSSELSHELL COUNTIES UNTIL 330 PM MDT...

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF RYEGATE...OR 33 MILES SOUTHEAST
OF HARLOWTON...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
CUSHMAN AROUND 240 PM MDT.
BELMONT AND LAVINA AROUND 245 PM MDT.
BROADVIEW AROUND 250 PM MDT.
COMANCHE AROUND 300 PM MDT.

LAT...LON 4647 10826 4591 10833 4605 10938 4632 10936
TIME...MOT...LOC 2033Z 278DEG 30KT 4615 10918
Special weather statement, Aug 11, 2:53 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT THU AUG 11 2011

MTZ034-035-039-112130-
EASTERN CARBON MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
253 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARBON...EXTREME
EASTERN STILLWATER AND SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 330 PM
MDT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF JOLIET...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL IMPACT SILESIA AND LAUREL...AND IS EXPECTED TO TRACK
A LITTLE SOUTH OF BILLINGS ACROSS SOUTHERN YELLOWSTONE COUNTY.

LAT...LON 4566 10903 4576 10821 4552 10817 4548 10900
TIME...MOT...LOC 2050Z 263DEG 29KT 4558 10889
Special weather statement, Aug 11, 3:29 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MDT THU AUG 11 2011

MTZ035-038-057-112230-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
329 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 430 PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF PRYOR...OR 20 MILES SOUTH OF
BILLINGS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...FORT SMITH AND ST. XAVIER
THROUGH 430 PM MDT.

LAT...LON 4553 10766 4525 10776 4541 10858 4559 10854
TIME...MOT...LOC 2129Z 278DEG 32KT 4549 10842
Special weather statement, Aug 11, 3:52 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
352 PM MDT THU AUG 11 2011

MTZ035-112215-
YELLOWSTONE MT-
352 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL
415 PM MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WORDEN...OR 19 MILES
NORTHEAST OF BILLINGS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
WORDEN AROUND 400 PM MDT.
BALLANTINE AROUND 410 PM MDT.

LAT...LON 4611 10754 4593 10794 4588 10813 4595 10844
      4613 10839
TIME...MOT...LOC 2152Z 280DEG 27KT 4602 10831

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:00 PM MDTSpecial Weather StatementBYZSweet Grass60 min
Aug 11, 2:25 PM MDTSpecial Weather StatementBYZStillwater50 min
Aug 11, 2:33 PM MDTSpecial Weather StatementBYZGolden Valley57 min
Aug 11, 2:53 PM MDTSpecial Weather StatementBYZYellowstone37 min
Aug 11, 3:29 PM MDTSpecial Weather StatementBYZBig Horn61 min
Aug 11, 3:52 PM MDTSpecial Weather StatementBYZYellowstone23 min
Aug 11, 4:03 PM MDTSpecial Weather StatementBYZStillwater27 min
Aug 11, 4:26 PM MDTSpecial Weather StatementBYZBig Horn49 min
Aug 11, 4:36 PM MDTSpecial Weather StatementBYZCarbon54 min
Aug 11, 4:37 PM MDTSevere Thunderstorm WarningBYZBig Horn38 min
Aug 11, 4:55 PM MDTSevere Thunderstorm WarningBYZBig Horn35 min
Aug 11, 5:11 PM MDTSevere Thunderstorm WarningBYZCuster, Fallon64 min
Aug 11, 5:12 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud49 min
Aug 11, 5:29 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River46 min
Aug 11, 5:37 PM MDTSevere Thunderstorm WarningBYZPowder River, Rosebud53 min
Aug 11, 5:41 PM MDTSevere Thunderstorm WarningBYZCarter49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.